Morris, Downing & Sherred, LLP
View Our Practice Areas

Our Practice View Topics

View Blog Navigation

Homeopathic tablets for teething may cause illness or death

New Jersey parents of newborns and toddlers may want to know about a warning given by the Food and Drug Administration to Hyland, a manufacturer of teething tablets that are homeopathic. The FDA is reportedly investigating the deaths of 10 children and adverse events that may be due to the use of the teething tablets.

According to a statement released by the agency, caregivers should stop using the teething tablets and children who have problems while using the tablets should see a physician immediately. Adverse reactions may include lethargy, fever, sleepiness, vomiting, irritability, agitation, tremors and shortness of breath.

In 2010, the FDA issued an alert concerning the same tablets and the company recalled them. The reason was because lab testing had been performed on the tablets and the amount of belladonna used was not consistent. In addition, adverse event reports received by the agency matched the symptoms for belladonna toxicity. Another concern was that the bottles were not equipped with safety caps to prevent children from opening the bottles.

According to the manufacturer, the teething tablets were reformulated, reducing the belladonna, and the process to produce the tablets was changed. In response to the FDA warning, the American Academy of Pediatrics has told parents to not use tablets with belladonna as well as gels that contain benzocaine. Instead, teething rings that are solid, frozen fruits such as bananas or blueberries or other methods.

Dangerous or defective products can cause great harm. People who have been injured in such a fashion may want to have the assistance of counsel in seeking compensation from the manufacturers or distributors for the losses that have been sustained.

No Comments

Leave a comment
Comment Information